Migraines, headaches and caffeine
Caffeine from coffee, tea, fizzy drinks or even chocolate can be a trigger for migraines or headaches for some people.
However, some pain relief products have caffeine as an ingredient, and a lack of caffeine can cause withdrawal or rebound headaches.
What is caffeine?
Caffeine is a commonly used drug that increases alertness, reduces tiredness and improves muscle coordination. Though coffee comes to mind as the most common source of caffeine, it's also naturally found in tea and chocolate, and it’s often added to juice drinks and non-prescription medicines such as pain relievers and cold remedies. People vary in their sensitivity to caffeine. If used excessively, caffeine can be too stimulating and cause anxiety, sleep problems, muscle twitching or abdominal pain.
How does caffeine treat headaches?
Caffeine is a common ingredient in many prescription and over-the-counter headache medicines. Caffeine additives make pain relievers 40% more effective in treating headaches. Caffeine also helps the body absorb headache medicines more quickly, bringing faster relief. By adding caffeine and, in turn, taking less medicine, you can reduce the risk of potential side effects and possible drug addiction.
Other caffeine sources
- Chocolate milk, chocolate milkshakes, hot chocolate and chocolate drinks
- Cocoa mix, malt powder, chocolate flavouring
- Cola and other fizzy drinks
- Chocolate or coffee liqueurs
Note: caffeine-free and decaffeinated drinks also contain small amounts of caffeine.
- All chocolate products including cake and éclairs
- Chocolate sweets including fudge and chocolate-covered coconut, raisins, and peanuts
- Chocolate ice cream or pudding
How can I prevent caffeine withdrawal?
It’s rare to experience withdrawal symptoms if you use a moderate amount of caffeine. But if you use an excessive amount (more than 500mg a day, which is equivalent to about five cups of coffee a day) and you do this regularly over a long period of time, then suddenly stopping could cause withdrawal symptoms. You can avoid caffeine withdrawal by limiting your daily consumption, being aware of sources of caffeine, and by gradually reducing your consumption rather than stopping abruptly.
Because of the risk of withdrawal, you should not take caffeine-containing pain relievers on a daily basis.
What are the symptoms of caffeine withdrawal?
Can caffeine cause rebound headaches?
Rebound headaches develop as a result of the overuse or misuse of any headache medication, including caffeine-containing medicines. While caffeine-containing medicines can be beneficial, these medicines, combined with consuming too much caffeine (coffee, tea, juice drinks or chocolate) from other sources, may make you more vulnerable to rebound headaches.
The only way to relieve rebound headaches is to completely stop all medicine and this should only be done under medical supervision.